September 25, 2009 at 1:32 pm #31102cherbourgSpectator
My Mom at 76 had both oxiliplatin and gemzar once every two weeks with a total of 6 rounds. She worked full time and the only side effect she had was cold neuropathy for about two days after treatment. Her team would give antinausea drugs before chemo and she had no nausea or any other side effects.
Her oncologist at Duke told us this combo had become the recommended treatment.
Hope you do well!
Hugs to you,
PamSeptember 25, 2009 at 12:26 pm #31101violarobMember
Last spring I went on Gemzar alone as “maintenance” therapy, after very successful combo treatment of Gemzar+ cisplatin with Tarceva pill on the side. In my case, the Gemzar alone did me no good at all. I had tumor recurrence within 3 months.
If you are ready to take the plunge into chemo, I would recommend the full Gemzar + cisplatin regimen. They are discovering that has the best result for shrinkage and stabilization of disease.
Whatever you decide, best of luck to you!
Violarob in TexasSeptember 14, 2009 at 8:29 pm #31100lzingaSpectator
Irene, my father was on Gemzar for 3 weeks with the 4th week off. Since being diagnosed my father has not had much of an appetite. He has also been very fatigued. If I had to guess, I think these symptoms may be partially due to the chemo. After the 2nd week of chemo, the 2nd day after the chemo treatment, he had absolutely no energy. The third week he was fine. The 4th week he had an appt with his chemo doctor. He was retaining alot of fluid in his stomach and ankles, the doctors thought this might be a sign the chemo wasn’t working. They did a scan. They found that the tumor in the liver had grown a significant amount. Prior to this scan they could not tell where the tumor in the liver originated. He is now on 5-FU. It has only been 1 week now.
This does not mean Gemzar alone will not work for you. If I have learned anything since my father was diagnosed with cc…what works for one may not for another and vice-versa. You will not know unless you try.
I wish you the best of luck!
LaurieSeptember 14, 2009 at 7:47 pm #31099david-sSpectator
I was on a 3 week on, 1 week off plan. I took Gemzar alone. I was also given a steroid; it makes the body handle Gemzar better. My first treatment I was very nauseous. They gave me anti-nauseous pills to take after treatment but did not. After that, I took them and had no problem. My hair thinned but I did not lose it. I was constipated the first week but used a stool softener and a vegetable laxative and that worked fine. Because of the steroid, I was hungry after treatment and went to an all you can eat buffet. I ate healthy just a lot of vegetables and fruit.
My veins did collapse and I had a port put in. It is the best thing as long as they numb the site before they insert the needle for treatment or blood work. I went to two different hospitals and they did not numb the site. Very painful but I do not like needles anyway. I wish I had the port when I was in the hospital for 36 days.
If I had to repeat chemo, I hope it is with Gemzar.September 2, 2009 at 7:53 pm #31098ajcarman72Spectator
I am glad to see the responses here for Gemzar alone. My mom gets a port installed tomorrow of Friday for this route and reading around I have been worried about it not being a combination treatment. Glad to see there are positive experiences with it solo!September 2, 2009 at 2:37 pm #31097BazelSpectator
My dad did Gemzar alone as well. Two cycles of 3 weeks on, 1 week off. Not significant side effects. Thought he was going to lose his hair so he got it cut really short when he started – but didn’t lose any. Not much in the way of nausea. Some fatigue – but dad was still working part-time. He worked on M, T, & Th. Went for chemo of Wed and had Fri’s off. He had some neuropathy (sp?) but not sure if that was chemo related or continued carry over from heart and corotid (sp?) artery surgery 6 years earlier. Tumors did not grow and actually showed enough necrosis that dad was able to move on to chemo-embolization treatment next.
BzSeptember 2, 2009 at 2:11 pm #31096tessMember
Hi Irene, my Dad too was on gemzar alone, for 4 months. It did keep the tumor from growing. Dad was not working at the time, and his level of fatigue would likely have kept him from working. But I don’t know if that fatigue was attributed to the advanced cancer or his chemo. His appetitite was rather weak and his tastebuds were effected, lemons before eating helped him cleanse his palate & better enjoy meals. He did not get sick, but had very occasional feelings of nausea. He did not lose his hair either. Strength began to resume on his off weeks of chemo.
Wishing you the best Irene.
-TessSeptember 2, 2009 at 10:32 am #31095roma35Member
My father was on Gemzar for 5 months after his whipple. He suffered few, if any side effects. Many side effects are “possible”, but he escaped them all. No nausea, numbing of extemities, pain, hair loss. He had a little weakness, but that only lasted a day or two.
He went back to work as well, took look walks, had a social life…so gemzar was ok in our book.
Also, there were no signs of tumors or reoccurance when he was on Gemzar.
Hope your body will react the same way.
BarbaraSeptember 2, 2009 at 7:38 am #31094devoncatSpectator
Glad to hear you are considering chemo.
I have been on Gemzar only for 2 weeks now. My original schedule was 3 weeks on, one week off. I went into have my third infusion and was denied because my white blood cell count was too low. They said this is common with gemzar.
My hair is also thinning more and it is causing more neurapathy in my fingers and toes…but not too bad.
I got constipated my first week, but that has cleared up.
For me, this is a much easier chemo than xeloda/oxaliplatin.
KrisSeptember 2, 2009 at 3:32 am #2641ireneaMember
Am finally at a point of seriously considering trying some chemo. Had declined until now.
I have read a lot of previous entries after doing a search, but if people don’t mind offering some further feedback I would appreciate it.
Have folks here had experience using Gemzar alone? If so — how well did you tolerate it, and what were the side effects? What helped with side effects? Did they get worse or better as you continued treatment? Did the drug by itself seem to have an effect on your tumor(s)?
And finally, were you folks, if working, able to continue working (at least part time) while on the Gemzar?
Thank you all — I appreciate the wisdom and guidance.
- The forum ‘General Discussion’ is closed to new topics and replies.